But, your question about whether or not you need it is a good one. Did your symptom improve with the omeprazole? Was your doctor's plan for you to take it long term or short term? There are long term side effects such as limited magnesium absorption and bone loss that need to be considered if you are to be on it long term.
Perhaps you could be treated with a lower level medication such as an H2 blocker rather than a Proton pump inhibitor. But, in my case after a few years of trying to take H2 blockers instead of PPIs, I wound up back on PPIs and will need to have my bones monitored. It's all about finding the balance between your diet, your stomach and your medication.
You may also want to discuss this with your primary care doctor who may be more likely to know about the long term risks. The doctor who did the thyroid surgery may have simply wanted quick healing of the esophagus after the surgery and long term follow-up will need to occur through your primary or through GI if necessary.
Best of Luck - Stephanie
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.